Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 8, NWS Quad Cities, IA

June 15, 2015Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 15, 2015, 4:39 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2015, 4:39 PM CDT (21:39 UTC)
Expired
Jun 15, 2015, 10:30 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Bureau County, IL, Putnam County, IL

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WGUS53 KDVN 152139
FFWDVN
ILC011-155-160330-
/O.NEW.KDVN.FF.W.0008.150615T2139Z-150616T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 1030 PM CDT
            
* AT 435 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

IN ADDITION...A SOLID LINE OF THUNDERSTORMS EXTENDED FROM LANARK IN 
CARROLL COUNTY TO THE QUAD CITIES AND THEN TO WAPELLO IN LOUISA   
COUNTY. SCATTERED THUNDERSTORMS AHEAD OF THE MAIN LINE WAS ALSO 
PRODUCING TORRENTIAL RAIN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IN A SHORT TIME ARE 
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4110 8935 4111 8935 4112 8934 4115 8933
      4115 8964 4123 8964 4123 8986 4158 8986
      4159 8917 4111 8916

$$

HAASE
2 follow-up statements
524 
WGUS73 KDVN 152254
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT MON JUN 15 2015

ILC011-155-160330-
/O.CON.KDVN.FF.W.0008.000000T0000Z-150616T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM IL-BUREAU IL-
554 PM CDT MON JUN 15 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
PUTNAM AND BUREAU COUNTIES...

AT 546 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
PRODUCING TORRENTIAL RAIN FROM KEWANEE TO ARLINGTON AND WAS MOVING 
EAST AT 20 MPH. UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN AT SOME 
LOCATIONS. FLASH FLOODING IS LIKELY IN SOME AREAS.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  MOVE TO HIGHER GROUND.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4110 8935 4111 8935 4112 8934 4115 8933
      4115 8964 4123 8964 4123 8986 4158 8986
      4159 8917 4111 8916

$$

HAASE
952 
WGUS73 KDVN 160158
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT MON JUN 15 2015

ILC011-155-160205-
/O.CAN.KDVN.FF.W.0008.000000T0000Z-150616T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM IL-BUREAU IL-
858 PM CDT MON JUN 15 2015

...THE FLASH FLOOD WARNING FOR PUTNAM AND BUREAU COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED 
TO POSE A THREAT. SOME ROADS MAY REMAIN CLOSED INTO THE OVERNIGHT AS 
WATER LEVELS GRADUALLY RECEDE. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 4110 8935 4111 8935 4112 8934 4115 8933
      4115 8964 4123 8964 4123 8986 4158 8986
      4159 8917 4111 8916

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:26 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 3:26 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON JUN 15 2015

.SYNOPSIS...
ISSUED AT 243 PM CDT MON JUN 15 2015

ZONAL MID LEVEL FLOW WILL PERSIST ACROSS THE AREA. THE BOUNDARY
THAT HAS BEEN STALLED OVER OUR AREA TODAY WAS SURGING SOUTH. THIS
BOUNDARY AND DAYTIME HEATING ARE LEADING TO THUNDERSTORMS ACROSS
THE AREA TODAY.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 243 PM CDT MON JUN 15 2015

CURRENT INDICATIONS...FROM PRESSURE FALLS AND WIND GUSTS BEHIND
THE FRONT...SUGGESTS THAT THE SURGE OF DRIER AIR FROM THE DAKOTAS
IS STRONGER THAN FORECAST. THIS BOUNDARY WILL PUSH THROUGH THE
AREA TONIGHT...ENDING THE SHOWERS AND THUNDERSTORMS. FROM
NORTHWEST TO SOUTHEAST. THE CURRENT FLASH FLOOD WATCH WILL BE
ALLOWED TO EXPIRE AS FORECAST.

ONCE THIS FRONT PUSHES THROUGH THE AREA...A NICE DAY APPEARS TO
BE ON TAP ACROSS THE AREA TOMORROW. I MAY VENTURE TO SAY THAT WE
COULD SEE SOME DRYING AND EVEN SOME DEWPOINTS IN THE LOW 60S TO
UPPER 50S. MODELS INDICATE THAT WE HAVE EASTERLY FLOW OFF THE
LAKE AND THAT SEEMS PLAUSIBLE. THERE IS A CHANCE FOR SOME SHOWERS
AND THUNDERSTORMS TO BRUSH THE FAR SOUTHERN ZONES TOMORROW. AFTER
THIS THE MODELS BEGIN TO SHOW DIFFERENT SOLUTIONS FOR THE NEXT FEW
DAYS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CDT MON JUN 15 2015

MAIN FORECAST CONCERN FOR THE LONG TERM ARE THE CHANCES FOR
PRECIPITATION ALMOST EVERYDAY. THE MODELS HAVE BEEN ALL OF THE
PLACE AND THAT IS THE ONLY THING THAT IS CONSISTENT. CURRENT
THINKING IS THAT IF THE BOUNDARY THAT HAD BEEN ACROSS THE AREA
DOES PUSH SOUTH AND FURTHER SOUTH THAN WHAT WAS FORECAST THE
CHANCE FOR PRECIP MAY BE DIFFICULT TO RETURN NORTH ACROSS THE
AREA.

MODELS DO SUGGEST THAT THERE WILL BE A CHANCE FOR RAIN EACH
DAY...ESPECIALLY ACROSS SOUTHERN ZONES. MODELS AND WPC GUIDANCE
DOES KEEP THE HEAVIEST RAIN SOUTH OF US. HOWEVER...WITH THE MODELS
BEING ALL OVER THE PLACE...I DO NOT HAVE MUCH CONFIDENCE IN THIS
FORECAST.

RIVERS AND FLASH FLOODING WILL STILL BE A PROBLEM. THE ONLY
QUESTION IS WHAT WILL THE RAIN TODAY DO TO THE RIVERS. WE MAY SEE
MORE RIVERS GO INTO FLOOD.

AFTER THURSDAY...THE GRIDS WERE POPULATED WITH SUPERBLEND AND
LITTLE TWEAKING WAS DONE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1239 PM CDT MON JUN 15 2015

A SLOW MOVING COOL FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL
PRODUCE PERIODS OF HEAVY SHOWERS AND POSSIBLY A THUNDERSTORM WITH EPISODES
OF IFR/MVFR CONDITIONS. CONDITIONS WILL IMPROVE FROM NW TO SE BETWEEN
15/21Z AND 16/04Z AS VFR CONDITIONS RETURN WITH PRECIPITATION ENDING
AND ONLY LINGERING HIGH CLOUDS. WINDS WILL SHIFT TO THE NORTH AT 5 TO
10 KTS AS WEAK HIGH PRESSURE MOVES IN.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR BENTON-
     BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR DES MOINES-
     HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 5 PM CDT THIS AFTERNOON FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...GIBBS
AVIATION...NICHOLS
Hazardous weather outlook, Jun 15, 9:35 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT MON JUN 15 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
935 AM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE AREA.
TORRENTIAL RAINFALL IS LIKELY WITH SEVERAL INCHES OF RAIN IN A
SHORT TIME POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY NIGHT THROUGH FRIDAY...THERE WILL BE A THREAT FOR
THUNDERSTORMS...THROUGHOUT THE PERIOD...AND AGAIN NEXT WEEKEND. ANY
ADDITIONAL HEAVY RAIN COULD LEAD TO FLASH FLOODING...AND
ADDITIONAL RISES ON AREA RIVERS. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE STORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RAINFALL AMOUNTS OF OVER AN INCH AND FLASH FLOODING
WILL BE APPRECIATED.

HAASE

In the hours before

Local storm report, Jun 15, 3:49 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       2 WSW INDUSTRY          40.32N 90.64W
06/15/2015  M1.90 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            1 HOUR RAINFALL. CREEKS ARE OUT.

&&
Local storm report, Jun 15, 4:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 E IOWA CITY           41.66N 91.51W
06/15/2015  E1.12 INCH       JOHNSON            IA   TRAINED SPOTTER

            45 MIN TOTAL 1 TO 1.24 INCHES. IN EAST IOWA CITY, WATER
            ABOUT 6-10 IN RUSHING DOWN GLENDALE ROAD ON BOTH SIDES TO
            THE RALSTON CREEK BRIDGE. 12 IN STANDING WATER ON THE
            BRIDGE, IMPEDING CARS SOME. STORM CULVERTS DRAINING INTO
            THE CREEK ARE GUSHING STRAIGHT OUT AND THE CREEK IS
            RUSHING FAST BUT NOT OUT OF BANKS OR OVER ROAD.

&&
Local storm report, Jun 15, 4:24 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       2 NNE MUSCATINE         41.44N 91.05W
06/15/2015  M0.73 INCH       MUSCATINE          IA   TRAINED SPOTTER

            20 MINUTE RAIN.

&&
Local storm report, Jun 15, 4:30 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      NW ANDOVER              41.98N 90.25W
06/15/2015                   CLINTON            IA   TRAINED SPOTTER

            30 MINUTE RAIN OF 2.25 INCHES. FLASH FLOODING AROUND
            HOUSE NEVER SEEN BEFORE.

&&
Local storm report, Jun 15, 4:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
06/15/2015  M1.33 INCH       MUSCATINE          IA   TRAINED SPOTTER

            DAILY TOTAL SO FAR. STILL RAINING.

&&
Local storm report, Jun 15, 4:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 WNW CHARLOTTE         41.97N 90.50W
06/15/2015  M1.80 INCH       CLINTON            IA   TRAINED SPOTTER

            1.80 INCHES IN THE PAST 2 HOURS. FLASH FLOODING IN
            CHARLOTTE. HWY 136 THROUGH CHARLOTTE MOSTLY COVERED WITH
            RUSHING WATER. CASE STREET COMPLETELY COVERED WITH WATER
            IN 3 LOCATIONS. DEEP CREEK STILL IN ITS BANKS, BUT RISING
            FAST.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:49 PM CDTRiver Flood WarningDVNHancock8 days
Jun 15, 7:37 AM CDTFlash Flood WatchDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more13 hr
Jun 15, 3:28 PM CDTFlash Flood WarningDVNCarroll, Henry, Mercer, Rock Island, Whiteside6 hr
Jun 15, 4:01 PM CDTSevere Thunderstorm WarningDVNRock Island44 min
Jun 15, 5:25 PM CDTSpecial Weather StatementDVNBureau50 min
Jun 15, 6:38 PM CDTSpecial Weather StatementDVNHancock, McDonough22 min

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.